Black & Brown & Yellow & Red Lives Matter
Every. Life. We're all in this together. Let's all do what we can to
make the world a better place. Breathe. Appreciate the breath.
Not Especially Impressed...
Butalbital, Caffeine & Acetaminophen
by orlando to miami
Citation:   orlando to miami. "Not Especially Impressed...: An Experience with Butalbital, Caffeine & Acetaminophen (exp86058)". Erowid.org. Jun 24, 2018. erowid.org/exp/86058

 
DOSE:
    Amphetamines (daily)
  100 mg oral Butalbital  
  80 mg oral Caffeine  
  650 mg oral Acetaminophen  

BODY WEIGHT: 240 lb


I'll start off by saying that I have a fair amount of experience with pharmaceuticals in general - I've either been scripted or sampled stimulants such as dextroamphetamine, methylphenidate, and phentermine, opioids/opiates such as oxycodone, hydrocodone, and propoxyphene, and a couple of benzodiazepines (temazepam and clonazepam). I have ADHD and I normally receive a monthly prescription of 20 mg Adderall IR BID for that purpose. I really enjoy the alertness, focus and drive that Adderall gives me, and consequently I tend to favor stimulants more than other categories of drugs. I've never had a particular fondness for CNS depressants, but I will use them from time to time if I feel I need to relax or “chill out”. I don't have much alcohol tolerance and even low doses of depressants tend to affect me fairly strongly. Anyway, I got my hands on a bottle of Fioricet (butalbital 50mg/acetaminophen 325mg/caffeine 40 mg) and figured I could get a taste of what the barbiturates were all about and potentially use them as sleeping pills on occasion.

On the night of this experience I'd taken my normal doses of Adderall throughout the course of the day. It was approaching midnight, however, and the Adderall was on the verge of wearing off. I was simply hoping to 'mellow out' a bit with the Fioricet and perhaps watch some movies until I felt tired enough to go to bed. I was also hoping that the Fioricet would help keep me asleep for a good long time the following day because I desperately needed to catch up on some sleep. I looked up the normal dose of Fioricet and, seeing that it was usually 1-2 tablets, decided to take two at 1 AM.

+0:00: Took 2 tablets of Fioricet.

+0:30: Over the last 10 minutes or so, I've started to feel the effects of the Fioricet creep into me, and I'm not finding them especially pleasant. The sedative effects of the butalbital seem to be fairly harsh, cold, and almost uncomfortable relative to alcohol or the benzos. While I don't feel overly sleepy at this point, I'm definitely feeling “slow” and it seems like the Fioricet is really knocking out my ability to think and reason clearly. Paradoxically, I'm feeling somewhat more anxious than I was before I took the pills - which certainly isn't what I was expecting. This anxiety seems to manifest itself in a vague, niggling feeling that something bad is about to happen, or that some completely unexpected force will arrive on the scene and harm me. I'm also feeling vaguely nauseous, which isn't something I relish either. Since I don't usually feel nauseated with alcohol or benzos unless I've used way too much of either, this seems like quite an unexpected surprise.

+1:00: Yuck. I don't like the direction this experience is going in at all. For starters, my feelings of nausea and general malaise has grown even more intense during the last half-hour. Furthermore, this stuff seems to be unbelievably effective at messing up cognition and higher cortical brain functioning in general. For example, somebody called me right around this point and participating in the conversation was surprisingly difficult. It took enormous effort to try to link together a logical and coherent sentence in my mind, and when I went to speak it I'd often get halfway through the sentence and forget where I was trying to go with it and trail off. I seemed to be slurring my speech a bit too. The typical clarity of thought I usually experience (and take for granted) with normal consciousness is simply gone at this point; it's replaced by a murky, blurry, apathetic and vaguely anxious haze that has rendered complex ideas or thoughts incomprehensible. Surprisingly, motor coordination doesn't seem to have been affected all that much; when I walk around I feel slightly wobbly and unsteady on my feet, but I'm not nearly as sloppy as I'd been expecting given the intensity of the mental effects. (Frankly, I've been more uncoordinated after drinking a few beers.) Worst of all, I'm not sensing anything that I'd describe as 'euphoria' here - in fact, if anything, I'm definitely feeling 'dysphoric' at this point. For some reason, butalbital really seems to have this creepy, spooky, almost “evil” edge to it that is pumping up my anxiety and making the experience impossible to enjoy. And while I'm generally sedated and feel somewhat more relaxed than I did before I took the pills, I don't feel especially sleepy yet either.

+1:30: This stuff seems to have eroded my logical mind completely. I sat down to tie my shoes around this time and stared at the laces dumbfounded until I suddenly remembered how to do it. Is this what it feels like to be mentally retarded? I try to complete normal thoughts but I can't; every time I try to draw a connection between ideas in my mind, This stuff has certainly killed my motivation and drive; I can't think of anything in particular I'd want to do right now, but for some reason this doesn't seem to be a pleasant feeling. The nausea is still there, and I feel slightly less coordinated then I did half an hour ago. I feel a little more tired at this point, and I start to think of going to sleep since being awake doesn't seem so pleasant.

After this, I laid down in bed and tried to fall asleep. Despite my general feelings of relaxation and tiredness, it wasn't especially easy to fall asleep and I laid there for at least 45 minutes before drifting off. The Fioricet didn't seem to be effective at maintaining my sleep because I woke up several times over the next 8 hours before I finally gave up and got out of bed. However, because the half life of butalbital is 36 hours (!), I definitely still felt a bit “fucked up” and “slow” for the entire day.

Worst of all, these residual effects seemed to linger on to some degree for at least a couple more days after that, which I didn't find cute at all. At least the more potent benzos like temazepam have the courtesy to get the hell out of my system by the time I need to be functional again. Butalbital, on the other hand, lingers like an unwelcome houseguest and messes with everything I'm trying to do mentally for quite some time. Worst of all, I just didn't find butalbital “fun”, and many of my friends who have tried it agree with me on that point. Apparently the most euphoric barbiturates are the short-acting ones like secobarbital and pentobarbital, and many people seem to have had much more pleasant experiences with these than I had with butalbital.

Nevertheless, I'm not really in a hurry to try another barb anytime soon.

Exp Year: 2010ExpID: 86058
Gender: Male 
Age at time of experience: 19 
Published: Jun 24, 2018Views: 1,834
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Butalbital (576), Caffeine (11) : First Times (2), Hangover / Days After (46), Combinations (3), Alone (16)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults